AV node ablation
I am an 83 year old female who has been very active and has eaten healthy rarely taking any medicines always trying alternative methods . Currently over the past two years I have been dealing with AFib I have tried several arrhythmia meds which don’t last for long to correct the problem and having some awful side effects I also have had 3 heart ablations and 11 cardio versions and placement of a pacemaker. Now the doctors are suggesting an AVNode ablation which would totally place my life on the pacemaker. I would like to hear from those who went this route
Interested in more discussions like this? Go to the Heart Rhythm Conditions Support Group.
Connect

Thank you for your input. It seems to be an ongoing conversation with myself as to what I should do and I have to realize that there are so many medications out there now to give for heart conditions and sometimes it seems that too many are too much! I feel bad questioning my doctor but on the other hand, we do have to be our own advocate!
I had an A-V node ablation and pacemaker implanted in March of 2026.
I struggle with my life depending on a battery to keep me alive. I had a very bad reaction to Eliquis for months. Severe gastric issues. I was switched to Xarelto and am still having issues. Colonoscopy scheduled in November to make sure nothing else is going on.
Have not felt well since the ablation, but do also have cardiomyopathy. Very depressed and starting to give up.
Help!
-
Like -
Helpful -
Hug
1 ReactionDo not
@rmig You need an advocate. Can you contact a social worker?
Do not give up! I have felt that way too but it does get better. I am two years post node ablation and pacemaker status. Eliquis makes me dizzy and I take it twice a day but it is a bit better in the am if you take it with food and wait until around 9:00am. The night pill should be better because you are asleep for the most of it. I am also on candesarten for high blood pressure but it seems to have settled in and I don’t have side effects with it. The Lipitor makes my leg muscles ache most off the time but if I stretch a lot, it helps. Finally, the bidoprol is the bane of my existence at the time. I am on 2.5 mg from 5.0 now. I could walk pretty good on 2.5 but was fatigued and dizzy after it (I took it in in the morning). My doctor upped it to 5.0 and I can’t walk without losing my breath after a few steps, especially up slight grades. I am dizzy off and on most of the time and havre no energy so I decided last night to go back to the 2.5 and take it at night and this morning is the first time I feel semi normal so far. I know you aren’t supposed to ‘goof’ around with your meds without consulting your doctor but I just couldn’t go on with the bigger dose. My point is for you to talk to your doctor, tell him how you feel and work out an alternative to your meds. There are so many of them to use that you really have to be your own advicate, and tell it like it is. Sometimes it is easy to accept what we are told because we don’t want to be a bother but I am going to talk to my cardiologist soon and just tell him that I am not going to take a higher dose again! I don’t know all of your situation but it would be better for you to go and see your cardiologist and just be really honest about how you feel. Finally, talk to someone….I don’t know your personal situation but a friend, a husband, a boyfriend…..just vent away. I am lucky to have an understanding husband who listens all the time! Do not give up…..just be happy that you are still here.
-
Like -
Helpful -
Hug
1 ReactionI echo Bau's sentiments - do not give up! I hesitated for quite a while to have the AV Node Ablation, although my EP was pushing for it. I had persistent AFIB, only relieved by cardioversion; he said I could not constantly shock my heart! I was on numerous meds - none of which worked, but had some very disturbing side effects. I was concerned that being dependent on my pacemaker was like relying on a generator with no electricity in your house! However, this video did help; you may want to view it:
https://www.youtube.com/watch.
One thing I have learned is that a pacemaker needs to be adjusted for your individual needs. If you are short of breath, for example, 'tweaking' your pacemaker may help. I found mine needed to be adjusted to accommodate hills more easily. It is SO liberating to be OFF all the meds for AFIB (even though my atria are back in AFIB), and to have my ventricles beat fairly regular. Yes, I am still on Xarelto, but I have no issues with it.
Rmig - I hope your coloscopy will give you some answers. Venting here helps, but others have also given you suggestions to find an understanding individual to whom you can discuss your situation. I wish you all the best!
-
Like -
Helpful -
Hug
1 ReactionI am about to ask for a pacemaker 3 months after the ablation didn't work to stop the AFib.
I have a significant AV block in conduction and a Ventricular heart rate too low (40's) to give me good cardiac output.
I don't know why depending on a battery for your cardiac output is bad? It must have been bad conduction also?
Better to keep going until things get better.
Giving up shouldn't be on the menu!